Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 216, NWS Tulsa, OK

May 22, 2020Franklin County, Sebastian County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 22, 2020, 10:15 PM CDT for Franklin County, Sebastian County, Arkansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2020, 10:15 PM CDT (03:15 UTC)
Expired
May 22, 2020, 11:15 PM CDT
In force
60 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Franklin County, AR, Sebastian County, AR

The radar

The Western Arkansas radar (KSRX), 31 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 7:34 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

881 
WUUS54 KTSA 230315
SVRTSA
ARC047-131-230415-
/O.NEW.KTSA.SV.W.0216.200523T0315Z-200523T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1015 PM CDT Fri May 22 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southwestern Franklin County in west central Arkansas...
  Central Sebastian County in west central Arkansas...

* Until 1115 PM CDT.

* At 1014 PM CDT, a severe thunderstorm was located near Excelsior,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Charleston...                     Greenwood...
  Branch...                         Excelsior...
  Washburn...                       Burnville...
  Fort Chaffee...                   Jenny Lind...
  Milltown...                       Crossroads...
  Witcherville...                   Dayton...

LAT...LON 3532 9384 3531 9392 3523 9392 3523 9403
      3514 9403 3514 9414 3510 9414 3508 9420
      3510 9437 3526 9436 3533 9381 3531 9381
TIME...MOT...LOC 0314Z 269DEG 25KT 3518 9428 

HAIL...1.25IN
WIND...60MPH
 
$$
3 follow-up statements
653 
WWUS54 KTSA 230348
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1048 PM CDT Fri May 22 2020

ARC047-131-230415-
/O.CON.KTSA.SV.W.0216.000000T0000Z-200523T0415Z/
Franklin AR-Sebastian AR-
1048 PM CDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN FRANKLIN AND CENTRAL SEBASTIAN COUNTIES...

At 1048 PM CDT, severe thunderstorms were located along a line
extending from 2 miles east of Huntington to 3 miles north of
Burnville, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Charleston...                     Greenwood...
Branch...                         Washburn...
Burnville...                      Fort Chaffee...
Milltown...                       Crossroads...
Witcherville...                   Dayton...

LAT...LON 3532 9384 3531 9392 3523 9392 3523 9403
      3514 9403 3514 9414 3510 9414 3508 9420
      3510 9433 3527 9429 3533 9381 3531 9381
TIME...MOT...LOC 0348Z 260DEG 17KT 3509 9422 3524 9417 

HAIL...1.00IN
WIND...60MPH
 
$$
338 
WWUS54 KTSA 230400
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1100 PM CDT Fri May 22 2020

ARC047-131-230415-
/O.CON.KTSA.SV.W.0216.000000T0000Z-200523T0415Z/
Franklin AR-Sebastian AR-
1100 PM CDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN FRANKLIN AND EAST CENTRAL SEBASTIAN COUNTIES...

At 1100 PM CDT, severe thunderstorms were located along a line
extending from Echo to 3 miles southwest of Charleston, moving east
at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Charleston...                     Greenwood...
Branch...                         Washburn...
Burnville...                      Fort Chaffee...
Milltown...                       Crossroads...
Dayton...                         

LAT...LON 3532 9384 3531 9392 3523 9392 3523 9403
      3514 9403 3514 9414 3510 9414 3508 9420
      3509 9424 3528 9421 3533 9381 3531 9381
TIME...MOT...LOC 0400Z 257DEG 26KT 3509 9413 3527 9408 

HAIL...1.00IN
WIND...60MPH
 
$$
547 
WWUS54 KTSA 230413 RRA
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1113 PM CDT Fri May 22 2020

ARC047-131-230423-
/O.EXP.KTSA.SV.W.0216.000000T0000Z-200523T0415Z/
Franklin AR-Sebastian AR-
1113 PM CDT Fri May 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN AND EAST
CENTRAL SEBASTIAN COUNTIES WILL EXPIRE AT 1115 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.  However gusty winds are still possible with
these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Arkansas.

LAT...LON 3532 9384 3531 9392 3523 9392 3523 9403
      3514 9403 3514 9414 3510 9414 3508 9420
      3509 9424 3528 9421 3533 9381 3531 9381
TIME...MOT...LOC 0413Z 269DEG 25KT 3509 9402 3527 9397 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:50 PM CDT, 25 minutes earlier.

Area forecast discussion, May 22, 9:50 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
950 PM CDT Fri May 22 2020

.DISCUSSION...
Scattered strong to severe thunderstorms continue across parts of
southeast Oklahoma and west central Arkansas at this time. This
activity will continue into the overnight hours, with additional
storms moving into southeast Oklahoma from the west.

Have adjusted pops overnight based on current and expected trends,
with the rest of the forecast looking good at this time.

Update on the way.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.

&&

SHORT TERM...23
LONG TERM....05

PLATE
Hazardous weather outlook, May 22, 9:13 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
913 PM CDT Fri May 22 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
913 PM CDT Fri May 22 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
    RISK...Limited.
	AREA...South of Interstate 40.
    ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
    AREA...South of Interstate 40.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Far Southeast Oklahoma.
	ONSET...This Evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...This Evening.

DISCUSSION...
Strong to severe thunderstorms have developed across southeast
Oklahoma and west central Arkansas this evening. The strongest
storms will be capable of producing golf ball hail and isolated,
brief tornadoes.  Storms currently across north central Texas and
southwest Oklahoma may impact southeast Oklahoma with additional
chances for severe weather as they move east or northeast later
this evening and into the overnight hours. Large hail and damaging
winds will be the main severe weather threats.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential.
SUNDAY...Severe Thunderstorm Potential.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.
TUESDAY through THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
An unsettled weather pattern will bring daily thunderstorm
chances, mainly from the latter part of the holiday weekend on
into the following week. While some severe weather will be
possible, flooding may become the main threat. Pockets of locally
heavy rainfall, falling on areas likely to have received previous
rounds of heavy rainfall, may begin to cause river flooding and
localized flash flooding by early next week.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 22, 8:40 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
840 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             HEAVENER                34.89N 94.60W
05/22/2020  E0.88 INCH       LE FLORE           OK   BROADCAST MEDIA

&&

MAT
Special weather statement, May 22, 8:40 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
840 PM CDT Fri May 22 2020

OKZ076-230215-
Le Flore OK-
840 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LE FLORE COUNTY
UNTIL 915 PM CDT...

At 840 PM CDT, a strong thunderstorm was located over Bokoshe, moving
northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Spiro...                          Panama...
Bokoshe...                        Shady Point...
Scullyville...                    Milton...

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern and east central Oklahoma.

LAT...LON 3510 9484 3520 9488 3521 9487 3520 9482
      3523 9481 3529 9465 3529 9463 3531 9461
      3533 9457 3531 9455 3515 9446
TIME...MOT...LOC 0140Z 246DEG 17KT 3516 9477
Local storm report, May 22, 9:04 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
904 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TORNADO          5 NE HEAVENER           34.94N 94.54W
05/22/2020                   LE FLORE           OK   TRAINED SPOTTER

&&

MAT
Local storm report, May 22, 9:32 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
932 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             HARTFORD                35.02N 94.38W
05/22/2020  E1.50 INCH       SEBASTIAN          AR   OTHER FEDERAL

            REPORT RECEIVED VIA MPING

&&

MAT
Local storm report, May 22, 9:37 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
937 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             MANSFIELD               35.06N 94.25W
05/22/2020  M1.75 INCH       SEBASTIAN          AR   TRAINED SPOTTER

&&

MAT
Special weather statement, May 22, 10:00 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1000 PM CDT Fri May 22 2020

OKZ071-073-074-230330-
Haskell OK-Pittsburg OK-McIntosh OK-
1000 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HASKELL...
SOUTHEASTERN MCINTOSH AND NORTHEASTERN PITTSBURG COUNTIES UNTIL 1030
PM CDT...

At 1000 PM CDT, a strong thunderstorm was located 3 miles northeast
of Arrowhead State Park, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Quinton...                        Kinta...
Enterprise...                     Lewisville...

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Oklahoma.

LAT...LON 3537 9535 3530 9535 3530 9531 3511 9524
      3512 9558 3522 9563
TIME...MOT...LOC 0300Z 253DEG 16KT 3518 9557

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:43 PM CDTSevere Thunderstorm WarningTSASebastian47 min
May 22, 8:26 PM CDTSevere Thunderstorm WarningTSASebastian49 min
May 22, 8:47 PM CDTTornado WarningTSASebastian58 min
May 22, 8:51 PM CDTSevere Thunderstorm WarningTSASebastian54 min
May 22, 9:02 PM CDTTornado WarningTSASebastian58 min
May 22, 9:06 PM CDTSevere Thunderstorm WarningTSASebastian54 min
May 22, 9:42 PM CDTTornado WarningTSASebastian19 min
May 22, 9:56 PM CDTSevere Thunderstorm WarningTSASebastian49 min
May 22, 10:42 PM CDTFlash Flood WarningTSASebastian6 hr
May 22, 11:28 PM CDTSpecial Weather StatementTSASebastian47 min
May 23, 12:28 AM CDTSevere Thunderstorm WarningTSASebastian47 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.